North Dakota, 2003Tornado in North Dakota, July 13, 2003
July 13, 2003 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 1:00 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 13 2003
MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST
NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE
CONVECTION GOING IN THAT REGION THIS AFTERNOON.
A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE
IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA
TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION
TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT.
THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER
MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND
TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION.
SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING
THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN
INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS
FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON.
.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 13, 3:46 AM CST, 14 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT SUN JUL 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND
EVENING.
TURNER
In the hours before
Local storm report, Jul 13, 5:06 PM CST, 46 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM 5 SW GARRISON ND .75 INCH HAIL
07/13/03 MCLEAN REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 13, 5:23 PM CST, 29 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 1 W CARSON ND 60 MPH TSTM GUST
07/13/03 GRANT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jul 13, 5:30 PM CST, 22 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 10 SW BUTTE ND 1 INCH HAIL
07/13/03 MCLEAN REPORTED BY PUBLIC AT
STRAWBERRY LAKE.
NNNNLocal storm report, Jul 13, 5:37 PM CST, 15 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 6 E COLEHARBOR ND 1 INCH HAIL
07/13/03 MCLEAN REPORTED BY STORM
SPOTTER.
NNNNLocal storm report, Jul 13, 5:41 PM CST, 11 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 2 NW PICK CITY ND 1.25 INCH HAIL
07/13/03 MERCER REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 13, 5:44 PM CST, 8 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM WASHBURN ND 60 MPH TSTM GUST
07/13/03 MCLEAN REPORTED BY FIRE AND
RESCUE. A FEW TREES DOWN.
NNNNTornado, Sheridan
- When
- July 13, 5:52 PM CST to 6:10 PM CST
- Where
- Sheridan County, 21 mi WNW of Pickardville
- Rating
- F1
- Path length
- 21 mi
- Path width
- 40 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.583, -101.000
The tornado crossed the McLean/Sheridan county line and moved east southeast impacting the town of Pickardville. Numerous buildings and grain elevators were damaged in the small community. One young boy was injured after being thrown to the ground and hit by flying debris.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, July 13, 2003$50 million · 2.75 in hail · 13 events
- Flash Flooding and Hail in Georgia, July 13, 20035 injured · $632,000 · 1.75 in hail · 61 events
- Flood in Indiana, July 13 to 29, 2003$7.5 million · 1 event
- Flash Flooding and Hail in North Carolina, July 13, 2003$1.4 million · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, July 13, 2003$443,000 · 1.75 in hail · 20 events
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Hail in Michigan, July 13, 20031 injured · $280,000 · 1.75 in hail · 6 events
- Tornado and Hail in South Carolina, July 13, 2003$125,000 · F1 · 2 events
- Hail and Damaging Winds in Mississippi, July 13, 2003$188,000 · 58 kt wind · 12 events
- Hail in South Carolina, July 13, 2003$100,000 · 1.75 in hail · 1 event
- Tornado in South Carolina, July 13, 2003$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376355.